Diabetic hypoglycemia (low blood sugar) can be very serious. There are a number of different causes - https://www.mayoclinic.org/diseases-conditions/diabetic-hypoglycemia/symptoms-causes/syc-20371525 - but the swelling could indicate a circulation problem. This needs to be checked out immediately. Have them call the doctor today.
I know it's hard when finances are an issue. A lot of pharmaceutical companies offer assistance programs, so maybe that can help offset some problems. If hospitalization is needed, or if they owe money to the hospital, have them talk to the billing office about different programs they offer. I'd be surprised if they didn't qualify for something.
In case his hypoglycemia isn't related to diabetes - though it likely is - here is an article on the causes of it - https://www.mayoclinic.org/diseases-conditions/hypoglycemia/symptoms-causes/syc-20373685
I hope this helps, and I hope you all get some answers so he and your mom can find some relief soon.
How low is your father's sugar going at night?
Does your father know how to adjust his insulin doses? If he is going low at night then his insulin doses may need to be reduced.
A protein snack at bedtime may also help. Please be sure to monitor closely and know how to treat low blood sugar if it does occur.
Sorry, I read your post in more detail. What is happening with your father's blood sugar during the day? Is he still going low during the day, or also going high?
It is best that he does coordinate this with a doctor. Symbicort (steroid) usually causes high rather than low blood sugars, so there could be something else going on. For him to suddenly be going low after 50 years as T1 is highly unusual.
Is he on separate short and long acting insulin? If he is maybe his basal insulin needs to be cut back dramatically, and focus more on the short acting insulin to cover meals, as necessary and for corrections.
Please feedback and give some more information. I will watch for your reply..
You may become too weak or confused to eat something with sugar to raise your blood sugar level. Anytime your blood sugar drops below 50 mg/dL, you should act whether you have symptoms or not. If your blood sugar level drops very low (usually below 20 mg/dL), you may lose consciousness or have a seizure.